South Dakota, 2008

High Wind in South Dakota, December 30, 2008

December 30, 2008 · NWS UNR · 11 events in 11 counties and zones

Strong northwest winds developed across western and south central South Dakota behind a cold front. Sustained winds reached 30 to 45 mph with gusts to 70 mph.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Strong northwest winds developed across western and south central South Dakota behind a cold front. Sustained winds reached 30 to 45 mph with gusts to 70 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Dec 29, 8:05 PM MST, 4 hours 25 minutes earlier.

Area forecast discussion, Dec 29, 8:05 PM MST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
805 PM MST MON DEC 29 2008

.DISCUSSION...CURRENT SURFACE MAP SHOWS LOW PRESSURE ACROSS
CENTRAL MONTANA...WITH WARM FRONT THROUGH SOUTHWESTERN SOUTH
DAKOTA. COLD FRONT MOVING THROUGH WESTERN MONTANA/IDAHO. WIDE
RANGE OF TEMPERATURES CURRENTLY...WITH 40S ACROSS NORTHEAST
WYOMING INTO SOUTH DAKOTA BLACK HILLS. RAPID CITY CURRENTLY IN THE
UPPER 20...THOUGH TEMPERATURES SHOULD JUMP INTO THE 40S IN THE NEXT
FEW HOURS AS WINDS BECOME WESTERLY/DOWNSLOPE. LOW CLOUDS/FOG
LINGER ACROSS FAR NORTHWEST SOUTH DAKOTA...WITH SLIGHT CHANCE OF
FREEZING DRIZZLE.

WINDS MAIN CONCERN TONIGHT/TOMORROW. 3HR NAM FORECAST OF MLSP IS
ALMOST 5MB TOO HIGH COMPARED TO OBSERVATIONS. WIND GUSTS TO 40
KNOTS ALREADY OCCURRING AT SPEARFISH. 00Z NAM SHOWS SUPPORTS HIGHER
WIND GUSTS DEVELOPING ALONG NORTHERN/EASTERN FOOTHILLS OVER THE
NEXT FEW HOURS. NAM BOUNDARY LAYER WINDS INCREASE TO 50+ KNOTS WITH
KECS-KRAP PRESSURE GRADIENT OF 5MB. RUC BUFKIT SOUNDING HAS
50-60 KNOT WINDS AT INVERSION LEVEL...NEAR 4500 FEET. HAVE
INCREASED WINDS FOR THE FOOTHILLS...AND MOVED UP START TIME TO
HIGH WIND WARNING TO COVER THIS. STRONG WINDS EXPECTED LATE
TONIGHT/TOMORROW ON THE PLAINS OF NORTHWEST/WEST CENTRAL SOUTH
DAKOTA. GOOD LINKAGE BETWEEN 850MB WINDS AND 925 MPH GEOSTROPHIC
WINDS OF 50-60 KNOTS. 2-3MB/3HR PRESSURE RISE NOT ALL THAT
IMPRESSIVE...BUT THAT IS OFFSET BY STRONGER PRESSURE FALL COUPLET
OF 4-5MB/3HR. STRONG SUBSIDENCE BEHIND SHORTWAVE THAT TRACKS
ACROSS SOUTHWEST NORTH DAKOTA TO NORTHEAST SOUTH DAKOTA WILL HELP
DRIVE THE WINDS TO THE SURFACE. UPDATED HIGH WIND WATCH TO
WARNING.

MAIN AREA OF SNOW AHEAD OF SHORTWAVE HAS DEVELOPED A LITTLE
FURTHER NORTH...THUS HAVE TRIMMED BACK POPS OVER NORTHWEST SOUTH
DAKOTA.

&&

.AVIATION...AREA OF LIFR CIGS/VSBY ACROSS FAR NORTHWEST SOUTH
DAKOTA WILL DIMINISH THIS EVENING. SOME SNOW POSSIBLE ACROSS
NORTHWEST SOUTH DAKOTA/NORTHEAST WYOMING AFTER 06Z. GUSTY
SOUTHWEST WINDS NORTHEAST WYOMING AND BLACK HILLS TONIGHT. WIND
SHEAR AT KRAP UNTIL SOUTHWEST WINDS MIX TO THE SURFACE. GUSTY
NORTHWEST WINDS AFTER 12Z TUESDAY BEHIND COLD FRONT.

&&

.PREV DISCUSSION... /ISSUED 258 PM MST MON DEC 29 2008/

EXPECT VERY STRONG NORTHWEST WINDS TO DEVELOP EARLY TUESDAY
MORNING AS A TIGHT PRESSURE GRADIENT AND 850 WINDS AROUND 60 KTS
DEVELOP. HAVE ISSUED A HIGH WIND WATCH ACROSS NORTHWEST AND WEST
CENTRAL SOUTH DAKOTA FROM 12Z TO 00Z TUESDAY. THE STRONGEST WINDS
WILL BE FOUND FROM BUFFALO SD TO RAPID CITY SD. IF GUIDANCE
REMAINS CONSISTENT WITH THESE WINDS A HIGH WIND WARNING WILL
PROBABLY BE NEEDED ACROSS THESE AREAS. EXPECT WINDS TO BE NOT AS
STRONG ACROSS SOUTH CENTRAL SOUTH DAKOTA SO HAVE ISSUED A WIND
ADVISORY. WINDS IN THESE AREAS WILL BE 25 TO 35 MPH WITH GUSTS TO
AROUND 50 MPH. THE WINDS WILL SUBSIDE LATE TUESDAY AFTERNOON.
EXPECT SOME UPSLOPE SNOW TO DEVELOP ACROSS THE NORTHERN BLACK
HILLS DURING THE DAY ON TUESDAY WITH 1 TO 2 INCHES OF SNOW
EXPECTED.

WEAK SURFACE HIGH PRESSURE WILL BUILD INTO THE AREA TUESDAY NIGHT
BRINGING AN END TO THE GUSTY WINDS. UPSLOPE CONDITIONS WILL REMAIN
OVER THE NORTHERN HILLS INTO THE EVENING. THE NEXT DISTURBANCE
WILL MOVE ACROSS THE AREA WEDNESDAY NIGHT BRINGING THE NEXT CHANCE
OF PRECIP TO THE AREA.

EXTENDED...GFS AND ECMWF ARE IN GENERAL AGREEMENT WITH THE SYNOPTIC
SCALE FEATURES THROUGH THE EXTENDED PERIOD BUT DIFFER IN TIMING THE
UPPER FEATURES ACROSS THE AREA. THERE WILL BE A CHANCE OF SNOW ON
THURSDAY AS AN UPPER LOW SPINS BY TO THE NORTH AND COLDER AIR HEADS
SOUTH INTO NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA. WEAK
RIDGING WILL THEN LEAD TO DRY WEATHER ON FRIDAY. AN APPROACHING
UPPER TROUGH WILL CREATE A SLIGHT CHANCE OF SNOW OVER NORTHEASTERN
WYOMING AND NORTHWESTERN SOUTH DAKOTA ON FRIDAY NIGHT AND POSSIBLY
INTO SATURDAY IF THE MODEL TRENDS OF SLOWING THE SYSTEM CONTINUE.
DRY WEATHER IS EXPECTED ON SUNDAY AND MONDAY. HIGH TEMPERATURES WILL
GENERALLY RANGE FROM 5 TO 10 DEGREES COLDER THAN NORMAL.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY FROM 5 AM MST /6 AM CST/ TO 5 PM MST /6 PM CST/
     TUESDAY FOR BENNETT-MELLETTE-SHANNON-TODD-TRIPP.

     HIGH WIND WARNING FROM 5 AM TO 5 PM MST TUESDAY FOR BUTTE-CUSTER
     CO PLAINS-HAAKON-HARDING-JACKSON-NORTHERN MEADE CO PLAINS-
     PENNINGTON CO PLAINS-PERKINS-SOUTHERN MEADE CO PLAINS-
     ZIEBACH.

     HIGH WIND WARNING UNTIL 5 PM MST TUESDAY FOR HERMOSA FOOT HILLS-
     NORTHERN FOOT HILLS-RAPID CITY-STURGIS/PIEDMONT FOOT HILLS.

WY...NONE.
&&
Hazardous weather outlook, Dec 29, 1:13 PM MST, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
113 PM MST MON DEC 29 2008

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-301400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
113 PM MST (213 PM CST) MON DEC 29 2008

...HIGH WIND WATCH FOR NORTHWEST AND WEST CENTRAL SOUTH DAKOTA FROM
5 AM MST TUESDAY TO 5 PM MST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

WINDY CONDITIONS ARE EXPECTED TONIGHT ACROSS NORTHEAST WYOMING...
AND PARTS OF THE BLACK HILLS INCLUDING THE NORTHERN AND EASTERN
FOOTHILLS IN SOUTH DAKOTA. WEST WINDS OF 25 TO 35 MPH WITH GUSTS TO
45 MPH WILL BE POSSIBLE.

A FAST MOVING STORM SYSTEM TONIGHT WILL BRING PRECIPITATION MAINLY
TO NORTHWEST SOUTH DAKOTA. WHILE MOST OF THE PRECIPITATION WILL
FALL AS SNOW...THE PRECIPITATION MAY FIRST FALL AS LIGHT FREEZING
DRIZZLE IN THE EVENING HOURS. SOME AREAS ACROSS EXTREME NORTHERN
HARDING AND PERKINS COUNTIES MAY SEE 1 TO 4 INCHES OF SNOW
ACCUMULATION BY TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STRONG PRESSURE GRADIENT WILL SET UP ACROSS THE WESTERN SOUTH
DAKOTA PLAINS ON TUESDAY CREATING VERY WINDY CONDITIONS. NORTHWEST
WINDS OF 30 TO 40 MPH WITH GUSTS TO AROUND 60 MPH ARE POSSIBLE. THE
STRONGEST WINDS WILL BE FROM BUFFALO TO RAPID CITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

WETENKAMP

In the hours before

Local storm report, Dec 29, 8:27 PM MST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
827 PM MST MON DEC 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     NON-TSTM WND GST 5 W DOWNTOWN SPEARFISH  44.50N 103.96W
12/29/2008  M62.00 MPH       LAWRENCE           SD   TRAINED SPOTTER

0748 PM     NON-TSTM WND GST 5 W DOWNTOWN SPEARFISH  44.50N 103.96W
12/29/2008  M59.00 MPH       LAWRENCE           SD   TRAINED SPOTTER

&&

MERICKSO
Local storm report, Dec 29, 9:26 PM MST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
926 PM MST MON DEC 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     NON-TSTM WND GST 5 W DOWNTOWN SPEARFISH  44.50N 103.96W
12/29/2008  M66 MPH          LAWRENCE           SD   TRAINED SPOTTER

&&

MERICKSO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 high wind. Local standard time, as filed.

High Wind, Rapid City

When
December 30, 12:30 AM MST to 3:00 PM MST
Where
Rapid City forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

High Wind, Pennington Co Plains

When
December 30, 1:00 AM MST to 3:00 PM MST
Where
Pennington Co Plains forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

High Wind, Southern Meade Co Plains

When
December 30, 1:00 AM MST to 3:00 PM MST
Where
Southern Meade Co Plains forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

High Wind, Jackson

When
December 30, 6:00 AM MST to 3:00 PM MST
Where
Jackson forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
43.694, -101.628 (the zone’s center; the record gives no point)

High Wind, Harding

When
December 30, 9:00 AM MST to 2:00 PM MST
Where
Harding forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
45.580, -103.496 (the zone’s center; the record gives no point)

High Wind, Butte

When
December 30, 9:00 AM MST to 2:00 PM MST
Where
Butte forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.906, -103.508 (the zone’s center; the record gives no point)

High Wind, Sturgis / Piedmont Foothills

When
December 30, 9:00 AM MST to 1:00 PM MST
Where
Sturgis / Piedmont Foothills forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
AWOS
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

High Wind, Northern Meade Co Plains

When
December 30, 10:00 AM MST to 2:00 PM MST
Where
Northern Meade Co Plains forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

High Wind, Todd

When
December 30, 11:00 AM CST to 3:00 PM CST
Where
Todd forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
43.193, -100.718 (the zone’s center; the record gives no point)

High Wind, Custer Co Plains

When
December 30, 11:00 AM MST to 2:00 PM MST
Where
Custer Co Plains forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.678, -103.451 (the zone’s center; the record gives no point)

High Wind, Haakon

When
December 30, 11:00 AM MST to 2:00 PM MST
Where
Haakon forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
44.294, -101.540 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142691, 142693, 142705, 142695, 142688, 142689, 142704, 142690, 142703, 142692, 142694.